Tennessee, 2003

Damaging Winds in Tennessee, July 21, 2003

July 21, 2003 · NWS MEG · 8 events in 6 counties and zones

8 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 21, 8:45 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 21, 8:45 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
945 AM CDT MON JUL 21 2003

88D SHOWS SHOWERS OVER NW PART OF CWA IN ASSOCIATION WITH A FRONT
NOW IN CENTRAL MO. EXPECT THESE SHOWERS TO PERSIST THIS MORNING.
SOME SEVERE TRWS MAY POP THIS AFTERNOON DUE TO JUICY PATTERN THAT
IS SET UP. STORMS THAT DEVELOP SHOULD PRODUCE MAINLY HIGHS WINDS
AND HAIL.

FRONT TO WORK ITS WAY SLOWLY THROUGH THE AREA...SO ANOTHER ROUND
OF WEATHER IS EXPECTED AGAIN TUESDAY. FRONT SHOULD BE THROUGH
MIDSOUTH BY WEDNESDAY. COOLER DRIER WEATHER IS STILL EXPECTED
AFTER THE FRONT PASSES.

.MEG...NONE.

RENCH
Hazardous weather outlook, Jul 21, 2:49 AM CST, 7 hours 41 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
349 AM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MIDSOUTH AREA THIS AFTERNOON AND TONIGHT.

A COLD FRONT IS MOVING SOUTHWARD THROUGH MISSOURI...AND WILL MOVE
SLOWLY INTO THE AREA THIS EVENING. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN ADVANCE OF THE COLD FRONT...AND SEVERAL OF
THESE STORMS MAY BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH ANY STORMS THAT BECOME SEVERE. THE GREATEST THREAT FOR
SEVERE WEATHER WILL BE BETWEEN 4 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL AGAIN BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
ENTIRE MIDSOUTH DURING THE DAY ON TUESDAY. THE COLD FRONT WILL STILL
BE IN THE MIDSOUTH AREA. SCATTERED THUNDERSTORMS ARE AGAIN
EXPECTED...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...AND
AGAIN ON TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

The radar

The Paducah radar (KPAH), 125 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
July 21, 10:30 AM CST to 10:50 AM CST
Where
Carroll County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -88.467

Several homes, one business and the Buena Vista Post Office were badly damaged. Some trees and power lines were blown down.

Thunderstorm Wind, Henderson

When
July 21, 12:00 PM CST to 12:10 PM CST
Where
Henderson County, Reagan
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.517, -88.350

Numerous trees were blown down.

Thunderstorm Wind, Decatur

When
July 21, 12:00 PM CST to 12:05 PM CST
Where
Decatur County, Busselltown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
PARK/FOREST SERVICE
Coordinates
35.667, -88.033

Several large trees were knocked down.

Thunderstorm Wind, Hardin

When
July 21, 12:15 PM CST to 12:30 PM CST
Where
Hardin County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
35.233, -88.183

Some trees and power lines were blown down across the county.

Thunderstorm Wind, Hardin

When
July 21, 12:45 PM CST to 1:00 PM CST
Where
Hardin County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.233, -88.183

Many trees and power lines were blown down across the county.

Thunderstorm Wind, McNairy

When
July 21, 12:50 PM CST to 1:05 PM CST
Where
McNairy County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.200, -88.600

Many trees and power lines were knocked down across the county.

Thunderstorm Wind, Hardin

When
July 21, 1:00 PM CST to 1:05 PM CST
Where
Hardin County, Pickwick Dam
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
35.050, -88.250

Numerous large trees limbs were blown down.

Thunderstorm Wind, Obion

When
July 21, 7:00 PM CST to 7:05 PM CST
Where
Obion County, Obion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.267, -89.200

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329879, 5329880, 5329881, 5329882, 5329883, 5329936, 5329937, 5329938.